5 Best Non-Drowsy Hayfever Tablets
Sick

5 Best Non-Drowsy Hayfever Tablets

Drowsiness is common within people who consume Hay fever meds. There are 5 medicines that you need to know about, which doesn't make you sleepy.

February 03, 2021
Related Products
Benadryl
Benadryl
Diphenhydramine

$0.44/Pill

Allegra
Allegra
Fexofenadine

$1.20/Pill

Benadryl
Benadryl
Diphenhydramine

$0.44/Pill

Allegra
Allegra
Fexofenadine

$1.20/Pill

Post Highlights

Hayfever, also known as seasonal allergic rhinitis, is a common condition which occurs mainly during the spring and summer seasons. Hayfever symptoms happen in response to allergens such as tree or grass pollen and may include runny nose, sneezing and watery eyes. Thankfully there are a few non-drowsy hayfever tablets, which I am going to review. Non-drowsy antihistamines, which can be purchased over the counter in the UK, include:

Are All Hayfever Tablets Non-drowsy?

Non-drowsy antihistamines reviewed in this post are classified as second-generation antihistamines. Second-generation antihistamines are less likely to cause sedation than first-generation antihistamines, which cause profound sedation. They, therefore, are commonly used as active ingredients in over the counter sleeping pills uk.

Although second-generation antihistamines are classified as 'non-drowsy', drowsiness can occasionally happen with this type of antihistamines. Out of all reviewed non-drowsy hayfever tablets, loratadine is the only antihistamine which does not list drowsiness and dizziness as common side effects. Based on the chemical properties of the drug, fexofenadine may cause minimal to no drowsiness; however, most manufacturers list this side effect at a standard frequency.

Fexofenadine may be prescribed for daily use when allergens are most prevalent.
It is suggested not to drink alcohol when taking fexofenadine as it can make you sleepy.
The best time considered to take fexofenadine is before a meal.

Can You Buy Non-drowsy Hayfever Tablets Over The Counter?

Non-drowsy antihistamines can be purchased over the counter from supermarkets and pharmacies. Larger packs of antihistamines may be classified as pharmacy-only medicines (P), meaning they can only be sold from behind a pharmacy counter and online chemists.

Which Non-drowsy Antihistamine is The Best?

Second-generation antihistamines have similar effectiveness (Mann et al., 2000). There are no long-term studies which compare the efficacy of non-sedative antihistamines. When requesting an antihistamine in the pharmacy, customers are usually recommended a non-drowsy antihistamine. Customers who previously used antihistamine(s) usually choose one they found to work the best.

Over The Counter Non-drowsy Hayfever Tablets

1. Cetirizine

Cetirizine is one of the most popular over the counter non-drowsy hayfever tablets. Cetirizine is also available as a liquid antihistamine for children. Regardless of brand, all cetirizine tablets contain the same amount of cetirizine 10mg per tablet. Most supermarkets and pharmacies sell their brands of cetirizine, for example, Tesco Allergy and Hayfever Relief 10mg tablets and Lloyds Pharmacy Antihistamine Hayfever Relief 10mg tablets, both produced by the same manufacturer. Common branded cetirizine products include Benadryl Allergy One a Day and Piriteze Antihistamine Allergy Relief Tablets.

Cetirizine: age restriction and dose

Children can take cetirizine from 2 years of age. Babies and children can use liquid cetirizine can. Tablets are recommended for children and adults over 12 years of age. The recommended dose for children under 12 is 5mg twice daily; therefore, one would need to break 10mg tablet to meet this dose (unlicensed use).

Cetirizine: common side effects

Possible side effects which may be experienced when taking cetirizine and their estimated frequency (eMC, 2016):

  • Headache (7%)
  • Somnolence (10%)
  • Dry mouth (2%)
  • Dizziness (1%)
  • Nausea (1%)
  • Fatigue (2%)

Although classified as a non-drowsy antihistamine, dizziness may be experienced by around 1 in every 100 people and somnolence in 10 in every 100 individuals.

Where can you buy cheap cetirizine?

Most supermarkets sell their brand of cetirizine, which is usually one of the cheapest options on the high street. Most cetirizine tablets are sold in supermarkets and some pharmacies; for example, Asda, Boots, Tesco, Morrisons, Co-op and Sainsburys are made by the same manufacturer.
Without a doubt, patients can buy a bulk of cetirizine tablets on Amazon.co.uk, which provides the best value and the lowest price per pack, for example:
Customers choose branded cetirizine 10mg, for example, Benadryl Allergy One a Day 10 mg Tablets. Branded versions of cetirizine contain the same amount of this drug 10mg per tablet.

2. Loratadine

Loratadine is a second equally popular non-drowsy antihistamine. Loratadine comes in tablets (10mg tablets) and the form of liquid.

Loratadine: age restriction and dose

Over the counter, loratadine can be used in adults and children over two years of age. The standard dose for adults and children (over 30kg) is 10mg daily (1 tablet daily).

Is loratadine a non-drowsy antihistamine?

Drowsiness is not listed as a common side effect of loratadine. No other common side effects are listed for loratadine.

Where can you buy cheap loratadine?

Loratadine availability mirrors cetirizine availability. You can buy loratadine in shops, supermarkets and pharmacies with larger packs (60 tablets) restricted to pharmacy-only sales. Supermarkets sell the cheapest loratadine, and again if you are looking for significant savings, third-party sellers (pharmacies) offer the best value for money by selling a bulk supply of loratadine (6 or 12 months supply) on Amazon.co.uk.

Customers also choose branded loratadine, which contains the same amount of loratadine 10mg per tablet, for example, Clarityn Allergy relief tablets.

3. Acrivastine

Less known acrivastine is sold as a branded product called Benadryl Allergy Relief capsules. Each capsule contains 8mg of acrivastine. Acrivastine has a rapid onset of action, which starts to work fast (Brogden et al., 1991). Benadryl Allergy Relief capsules cost more than most supermarket and pharmacy brands of cetirizine and loratadine.

Acrivastine: age restriction and dose

Adults and children can use Benadryl Allergy Relief capsules over 12 years. The recommended daily dose is one capsule taken up to three times a day. Customers can use Benadryl Allergy Relief capsules 'on-demand' due to their fast onset of action. Benadryl Allergy Relief capsules work faster than cetirizine and loratadine tablets and capsules (marketing description states).

Is acrivastine non-drowsy antihistamine?

Although classified as non-sedating, dizziness and drowsiness are common side effects of Benadryl Allergy Relief capsules. Another common side effect associated with acrivastine use is dry mouth.

Where can you buy acrivastine (Benadryl Allergy Relief capsules)?

Benadryl Allergy Relief Capsules are sold in supermarkets and pharmacies. Larger packs may be sold in pharmacies only.

4. Benadryl Allergy Relief Plus Decongestant capsules

Acrivastine is also sold in combination with pseudoephedrine (a decongestant).

Benadryl Allergy Relief Plus Decongestant Capsules contain acrivastine (8mg per capsule) and pseudoephedrine hydrochloride (60mg per capsule).

Pseudoephedrine is classified as a decongestant, which effectively unblocks a stuffy nose.
Benadryl Allergy Relief Plus Decongestant is a pharmacy-only product, which means it can only be purchased from registered pharmacies, including online chemists.

Benadryl Allergy Relief Plus Decongestant: age and other restrictions

Adults and children can use Benadryl Allergy Relief Plus Decongestant over 12 years.

Some patients should not take Benadryl Allergy Relief Plus capsules because of pseudoephedrine content.

Patients with the following conditions should not take Benadryl Allergy Relief Plus capsules:

  • Cardiovascular disease and hypertension
  • Diabetes
  • Closed-angle glaucoma
  • Hyperthyroidism
  • Severe renal impairment
  • Patients who take beta-blockers
  • Patients who take monoamine oxidase inhibitors or recently stopped the treatment (within 14 days)
Benadryl Allergy Relief Plus Decongestant: common side effects

As with the previously reviewed product, Benadryl Plus Decongestant can commonly cause dizziness and drowsiness. Other common side effects include:

  • headache
  • dry mouth
  • nausea
  • insomnia and
  • nervousness.

5. Fexofenadine

Fexofenadine is the newest addition to non-drowsy antihistamine tablets. So far, fexofenadine was only available on prescription. Soon fexofenadine will be available over the counter medication (sold as a branded product: Allevia 120mg tablets) as recently fexofenadine was reclassified from prescription-only medicine to general-sale medicine. Read more about over the counter fexofenadine.
At this time, Allevia 120mg has not been launched in the UK yet.

Alleviate 120mg - age restrictions

Allevia tablets will be licensed to relieve seasonal allergic rhinitis (hayfever) symptoms in adults and children aged 12 years and over (Gov.UK, 2020).
Out of all non-drowsy antihistamine tablets, fexofenadine has the lowest potential to cause any drowsiness because it does not penetrate the brain (Kawauchi et al., 2019). Dizziness, drowsiness, and headache are common side effects of fexofenadine.
A higher strength of fexofenadine 180mg is a prescription-only medication.

Prescription-only Non-drowsy Hayfever Tablets

Data source: OpenPrescribing.net (2021)

About 20 licensed antihistamines in the UK (drowsy and non-drowsy). 13.1mln prescriptions were issued for antihistamines in the last 12 months (Dec '19 - Nov '20). Non-drowsy hayfever tablets account for around 77% of total prescribed antihistamines. In order, cetirizine, fexofenadine and loratadine are the most commonly prescribed non-drowsy antihistamines in the UK. There is a significant gap between the top 3 most prescribed hayfever tablets and the following most popular medication, desloratadine, an active form of loratadine (prescription-only medication).

Hayfever - An Alternative Treatment

Individuals who cannot control hayfever symptoms with antihistamine tablets are usually recommended additional treatment with hayfever nasal sprays and hayfever eye drops. These can be purchased over the counter.

Final Words From Druggist

Customers have a good choice of antihistamines purchased over the counter. Although named non-drowsy, most antihistamines, except loratadine (and fexofenadine), can occasionally cause drowsiness. Second-generation antihistamines are much less likely to cause drowsiness than first-generation antihistamines, which are commonly associated with sleepiness and sedation.